Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 45, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Oct 17, 1999, 6:00 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 1999, 6:00 PM EDT (22:00 UTC)
- Expired
- Oct 17, 1999, 11:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 172201 FFWILM NCC017-019-047-129-SCC043-067-180300- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 600 PM EDT SUN OCT 17 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLOOD WARNING FOR... BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 1100 PM EDT * REPORTS FROM AREA LAW ENFORCEMENT AND EMERGENCY MANAGEMENT INDICATE THAT SPOTTY FLOODING CONTINUES TO BE A PROBLEM IN LOW LYING AND POORLY DRAINED AREAS. NUMEROUS BREAKS IN THE RAIN WILL CONTINUE TO MOVE PAST THE REGION... ESPECIALLY SOUTHEASTERN NORTH CAROLINA. ADDITIONAL RAINFALL AMOUNTS SHOULD BE IN THE ONE TO TWO INCH RANGE ALTHOUGH A FEW LOCATIONS COULD SEE GREATER AMOUNTS. * THE ADDITIONAL RAINFALL... WHILE LIKELY NOT HEAVY... WILL ONLY AGGRAVATE EXISTING FLOODING PROBLEMS AND COULD CAUSE MORE FLOODING TO OCCUR IN LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE THROUGH FLOODED AREAS. S6HALLOW... SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO... THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:25 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 17, 3:25 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT SUN OCT 17 1999
IR SAT SHOWS SOME DRY SLOTTING ENTRAINED INTO THE ERN AND NRN
PERIPHERY OF IRENE. IT APPEARS THIS MAY GIVE THE OUTER BANKS AND FAR
NE ZNS A TEMPORARY REPRIEVE FROM CONTINUOUS AND TORRENTIAL RAINS AT
LEAST INTO EARLY EVENING. HOWEVER...IRENE SEEMS TO BE REFUELING DEEP
CONVECTION IN THE NW-NE QUADRANTS AS EVIDENCED BY CLOUD TOP TEMPS.
ANTICIPATION OF THIS CORE TRANSLATING NWD TONIGHT HAS PROMPTED A FFW
FOR MOST OF ERN NC EXCEPT OTR BNKS...AS FLOODING SEEMS IMMINENT WITH
THE SODDENED GROUNDS. 88-D PCPN ESTMTS SINCE 12Z THIS MORNING REVEAL
SOME AREAS HAVE RCVD 3 INCHES. MANY CREEKS AND STREAMS ARE POISED TO
SWELL AND RUN TONIGHT WITH ADDITIONAL PCPN.
THOUGH MODEL DIFFERENCES EXIST IN THE PLACEMENT OF IRENE BY 12Z
MON...THERE IS CONSENSUS THAT SHE WILL RAPIDLY ACCELERATE THROUGH
THE NC LATITUDES WHILE PARALLELING THE COAST...NGM IS PREFERRED AS
IT HAS HISTORICALLY KEPT PACE WITH IRENE. ANOTHER AREA OF CONSENSUS
IS HOW QUICKLY THE SIG MEAN RH PULLS OFFSHORE. LOOKS LIKE DECREASING
CLOUDS MON AFTN...LINGERING WRAP ARND OTR BNKS.
CWF: LATEST OB AT FSPN7 20 FEET PK WND 52 KTS. CNTR OF CIRC STILL
ARND 100 NM SW OF THIS BUOY. WILL GO 20 TO 24 FEET FROM SURF CITY TO
HAT TON...WINDS TO 65 KT AND HIGHER GUSTS. A LTL LOWER ON SEAS FROM
HAT NWD AS SOME PORTION OF S SWELL BLOCKED BY CAPE HAT BARRIER
ISLANDS SO WILL GO 16 TO 20 FT AS IRENE PULLS E AND N OF NRN CSTL
WATERS.
.MHX...HURRICANE WARNING FRM HAT S AND PAMLICO SND.
TROPICAL STORM WARNING N OF HAT AND ALB SND.
TORNADO WATCH ALL ZONES UNTIL 11 PM.
FLASH FLOOD WARNING ALL ZNS XCEPT OUTER BANKS UNTIL 2 AM.
HIGH WIND WARNING FOR CSTL PLNS.
COLBYIn the hours before
Special weather statement, Oct 17, 4:18 PM EDT, 1 hour 42 minutes before
NCZ087-096-097-099>101-SCZ024-032>034-039-046-172115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 418 PM EDT SUN OCT 17 1999 ...TORNADO WATCH 702 HAS BEEN CANCELED... AS HURRICANE IRENE CONTINUES TO APPROACH THE AREA FROM THE SOUTH... THE THREAT OF TORNADOES AHEAD OF THE SYSTEM HAS SHIFTED TO THE NORTH. THUS THE TORNADO WATCH WHICH WAS ISSUED LATE THIS MORNING HAS BEEN CANCELED. ALTHOUGH THE WATCH IS NO LONGER IN EFFECT... ISOLATED WEAK TORNADOES ARE STILL POSSIBLE THIS EVENING AS THE CENTER OF THE STORM PASSES NEARBY... ESPECIALLY ACROSS SOUTHEASTERN NORTH CAROLINA. LGE
Special weather statement, Oct 17, 4:18 PM EDT, 1 hour 42 minutes before
NCZ087-096-097-099>101-SCZ024-032>034-039-046-172115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 418 PM EDT SUN OCT 17 1999 ...TORNADO WATCH 702 HAS BEEN CANCELED... AS HURRICANE IRENE CONTINUES TO APPROACH THE AREA FROM THE SOUTH... THE THREAT OF TORNADOES AHEAD OF THE SYSTEM HAS SHIFTED TO THE NORTH. THUS THE TORNADO WATCH WHICH WAS ISSUED LATE THIS MORNING HAS BEEN CANCELED. ALTHOUGH THE WATCH IS NO LONGER IN EFFECT... ISOLATED WEAK TORNADOES ARE STILL POSSIBLE THIS EVENING AS THE CENTER OF THE STORM PASSES NEARBY... ESPECIALLY ACROSS SOUTHEASTERN NORTH CAROLINA. LGE
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 7:13 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 4 hr |
| Oct 17, 7:19 AM EDT | Flash Flood Warning | ILM | Bladen, Columbus | 4 hr |
| Oct 17, 10:11 AM EDT | Flash Flood Warning | ILM | Brunswick, Columbus, New Hanover, Pender | 4 hr |
| Oct 17, 10:11 AM EDT | Flash Flood Warning | ILM | Bladen | 4 hr |
| Oct 17, 1:59 PM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, Columbus, Pender | 4 hr |
| Oct 17, 1:59 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
| Oct 17, 6:00 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.